Kansas, 2006

Flood and Hail in Kansas, August 13 to 14, 2006

August 13 to 14, 2006 · NWS DDC · 7 events in 3 counties and zones

5 thunderstorm wind, 1 hail, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 13, 1:39 PM CST, 3 hours 56 minutes earlier.

Area forecast discussion, Aug 13, 1:39 PM CST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
239 PM CDT SUN AUG 13 2006

.DISCUSSION...

DAYS 1-2...

PRECIP THROUGHOUT THE PERIOD CONTINUES TO BE THE MAIN FORECAST
CONCERN.

COLD FRONT HAS ENTERED THE FAR NORTHWESTERN CWA AND SHOULD GO
THROUGH GCK SOON. ELEVATED CONVECTION HAS BEEN ONGOING AHEAD OF
THE FRONT, WITH SCATTERED SHOWERS STRETCHING FROM LBL TO NEAR HYS.
SHORT FUSE COMPOSITE HAS VERY STRONG MOISTURE CONVERGENCE ALONG
THE FRONT, ALTHOUGH THE CAP IS STILL STRONG IN ALL BUT THE
SOUTHEASTERN AND FAR SOUTHWESTERN COUNTIES WHERE THEY HAVE BEEN
GETTING SOME SUNSHINE. AS FOR SHEAR, PROFILER WINDS ARE NOT THAT
IMPRESSIVE IN GRENADA, ALTHOUGH SLIGHTLY BETTER IN HAVILAND. THINK
THAT WE WILL CONTINUE TO SEE THUNDERSTORM DEVELOPMENT ALONG THE
FRONT THIS EVENING AND THROUGH TONIGHT AS THE BOUNDARY PUSHES
SOUTH. CONTINUED TO KEEP HIGH POPS, ADJUSTING SOMEWHAT FOR
COVERAGE AND TIMING. WITH PRECIPITABLE WATER VALUES AROUND 1.5-2
INCHES, HEAVY RAIN IN SPOTS LOOKS TO BE THE GREATEST THREAT.

THE FRONT WILL PUSH SOUTH OF THE CWA BY TOMORROW MORNING, ALTHOUGH
THERE SHOULD BE SOME GOOD 700MB DEFORMATION BEHIND THE FRONT WHICH
COULD KEEP SHOWERS GOING IN OUR SOUTHERN COUNTIES. KEPT SOME
DECENT POPS GOING OVER THE SOUTH, GRADUALLY TAPERING OFF LATE IN
THE DAY AND INTO MONDAY NIGHT. BY TUESDAY, THE LEE TROUGH STARTS
TO REDEVELOP, WITH SOUTHEASTERLY WINDS INCREASING. MODEL SOUNDINGS
HAVE FAIRLY DECENT CAPE VALUES OF AROUND 1500 J/KG. IN ADDITION,
THE NAM AND UKMET SHOW SIGNS OF A WEAK SUBTROPICAL DISTURBANCE
MOVING IN FROM THE SOUTHWEST, ALTHOUGH THERE ARE DIFFERENCES IN
TIMING. WITH ALL THIS, WILL KEEP LOW POPS GOING FOR TUESDAY
AFTERNOON, THOUGH THINGS WILL HAVE TO BE ADJUSTED AS THE SITUATION
BECOMES MORE CLEAR.

AS FOR TEMPERATURES, TOMORROWS HIGHS WILL BE HIGHLY DEPENDENT ON
EXACTLY WHAT THE PRECIP AND CLOUD COVER DO. THICK CLOUDS AND A LOT
OF RAIN COULD KEEP TEMPS IN THE 70S, ALTHOUGH ANY BREAKS IN THE
CLOUDS COULD CAUSE HIGHS TO SPIKE UP INTO THE MID 80S. TUESDAY
SHOULD BE A BIT MORE STRAIGHTFORWARD WITH A BIT LESS CLOUD COVER.
WITH 850MB TEMPS STARTING TO GET BACK ABOVE 20 C, WE SHOULD CLIMB
WELL UP INTO THE 80S. THE TEMPERATURE DROP OFF TONIGHT WILL BE
SOMEWHAT LIMITED DUE TO CLOUDS AND PRECIP, BUT WITH COOLER AIR
MONDAY NIGHT WE SHOULD GET DOWN INTO THE UPPER 50S AND LOW 60S.

DAYS 3-7...

DID NOT MAKE MANY CHANGES TO THE EXTENDED.  MODELS CONTINUE TO
ADVERTISE TROUGH OVER WESTERN U.S. AND SOUTHWEST TO WESTERLY FLOW
ALOFT OVER HIGH PLAINS.  THE SOUTHWESTERLY FLOW WILL BE ABLE TO TAP
INTO SOME MONSOONAL MOISTURE AND KEEP AT LEAST SOME CHANCE FOR
SHOWERS AND THUNDERSTORMS GOING FOR MUCH OF THE WEEK.  WITH THE
MOISTURE AROUND...THINK TEMPERATURES WILL REMAIN NEAR NORMAL WITH
UPPER 80S TO LOWER 90S THE NORM FOR MUCH OF THE WEEK INTO NEXT
WEEKEND.  12Z GFS IS BRINGING DOWN A COLD FRONT LATE FRI INTO SAT
BUT SINCE THIS IS THE FIRST RUN IT IS SHOWING THIS AND THERE IS SOME
CONVECTIVE FEEDBACK SHOWING UP BETWEEN 00Z AND 06Z SAT WILL HOLD OFF
ON LOWERING TEMPERATURES FOR SAT RIGHT NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  79  60  86 /  80  50  10  20
GCK  64  79  58  85 /  90  40  10  30
EHA  64  75  58  84 /  80  60  30  30
LBL  65  79  60  85 /  80  70  30  30
HYS  64  80  59  85 /  80  20   0  20
P28  69  82  61  88 /  70  70  20  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN26/28
Hazardous weather outlook, Aug 13, 4:23 AM CST, 13 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
523 AM CDT SUN AUG 13 2006

KSZ030-031-043>046-061>066-074>081-084>090-141000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
523 AM CDT (423 AM MDT) SUN AUG 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS AND SHOWERS ARE EXPECTED OFF AND ON THIS MORNING AND
AGAIN THIS AFTERNOON. BY AROUND 4 PM THIS AFTERNOON THUNDERSTORMS
WILL LINE UP ALONG A FRONT FROM EASTERN NEBRASKA SOUTHWEST INTO
SOUTHEAST COLORADO. AS THE STORMS BECOME MORE INTENSE THEY WILL
HELP TO PUSH THE FRONT SOUTHEAST ACROSS THE AREA. THESE STORMS WILL
BRING CONSIDERABLE RAIN TO THE AREA. THERE IS THE OUTSIDE CHANCE
THAT ONE OR TWO OF THEM COULD PRODUCE VERY STRONG WINDS. SOME SMALL
HAIL IS ALSO POSSIBLE WITH THE STORMS BUT THE MAIN DANGER WILL BE
FREQUENT DEADLY LIGHTNING. THE STORMS WILL COLLAPSE AFTER MIDNIGHT
LEADING WIDESPREAD AREAS OF RAIN ALONG AND SOUTH OF THE ARKANSAS
RIVER VALLEY. SOME OF THIS RAIN IS EXPECTED TO LAST INTO MONDAY
MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE ON TAP AGAIN TUESDAY
NIGHT AND WEDNESDAY NIGHT BUT NO SEVERE STORMS ARE ANTICIPATED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

JOHNSON

The radar

The Dodge City radar (KDDC), 115 km away, was scanning. The volume nearest the first event began at 23:35 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Scott

When
August 13, 5:35 PM CST
Where
Scott County, 9 mi SW of Scott City
Measured
56 kt (64 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.383, -101.017

Thunderstorm Wind, Scott

When
August 13, 5:50 PM CST
Where
Scott County, 11 mi SSW of Scott City
Measured
69 kt (79 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.333, -100.983

Several power poles were blown down.

Thunderstorm Wind, Scott

When
August 13, 5:55 PM CST
Where
Scott County, 11 mi S of Scott City
Measured
69 kt (79 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.317, -100.900

Four to six inch diameter tree limbs were blown down.

Thunderstorm Wind, Scott

When
August 13, 5:55 PM CST
Where
Scott County, 15 mi S of Scott City
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.267, -100.900

Thunderstorm Wind, Finney

When
August 13, 6:15 PM CST
Where
Finney County, 1 mi E of Friend
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.267, -100.900

Two inch diameter tree branches were broken and lawn furniture was blown around.

Hail, Finney

When
August 13, 6:32 PM CST
Where
Finney County, 1 mi E of Friend
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.267, -100.900

Flood, Hamilton

When
August 13, 11:00 PM CST to August 14, 3:00 AM CST
Where
Hamilton County, Syracuse
Reported by
LAW ENFORCEMENT
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

Roads were flooded in Syracuse and water was reported in some basements.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528542, 5528543, 5528611, 5528612, 5528613, 5528614, 5528615.